Nicotine Gum, Weight Loss Pill Causing Heart Palpitations

AchooTR Asked :
After 18 years of smoking, I decided to quit cigarettes and started using nicotine chewing gum about 2 months ago. I gained a few pounds and was worried about gaining more weight during this time so I also started on a diet and a weight loss pill. After this, I noticed that sometimes while chewing the gum, I get palpitations. They are very mild but I can feel it and I am worried that the gum may be causing nicotine toxicity or it could be the weight loss pill.

I read the side effects of both the gum and weight loss pill and palpitations are listed in the side effects. I don’t want to stop on the weight loss pill because I have heard horror stories about getting fat after quitting smoking. But at the same time, I am unsure if I am ready to give up on the gum at this point. Is there a way to use both the gum and the weight loss pill and avoid these side effects or should I stop the gum? I was planning to start gyming but I am a bit concerned about these palpitations.


This question was posted under the Nicotine Addiction, Effects, Toxicity, Poisoning article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

It is always a good idea to consult with a doctor before you start on any nicotine replacement products. Most nicotine chewing gums are prescription products so if you have purchased your gum through other means, you should stop and see your doctor. The nicotine chewing gum recommended and prescribed by your doctor is usually a reputable brand and your doctor will be able to assess the exact dosage and make any changes with time to allow you to wean off nicotine.

You are correct that both nicotine gum and most weight loss pills may cause palpitations. They can both increase the heart rate and the question now is whether this is due to the combined effect of both substances or just due to the weight loss pill. You mentioned that you were using the chewing gum on its own initially and you do not report any palpitations, so I assume that you were symptom free when you were using the nicotine gum only. Another cause for concern is that you do not mention your doctor in terms of your weight loss pills. Please be advised that using prescription products such as these without your doctor’s supervision can be very dangerous.

It would be advisable that you stop both the nicotine chewing gum and weight loss drug immediately and speak to your doctor. These palpitations may have only been exacerbated by the gum and/or weight loss pill and could be a sign of some other medical condition that you are not aware of. The necessary tests will need to be done. If your heart is in a healthy state, your doctor will structure a suitable medical weight loss program in conjunction with a nicotine replacement product that is best suited for you individual case. Other medical professionals may need to be involved as well and this is the best route to ensure that you lose or maintain your weight while recovering from the nicotine withdrawal symptoms and eventually overcoming your nicotine addiction.

Any exercise or strenuous physical activity will increase the load on your heart and you should avoid the gym or other forms of exercise until your doctor gives you the green light. You do not mention your age, current healths status or past medical history but it is important to remember that heart attack or sudden cardiac arrest can occur without much prior warning. This is a worst case scenario of course, but should alert you to the possibility of serious consequences of leaving these palpitations unattended.

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!